Colorado, 2019

Wildfire in Colorado, August 17 to 23, 2019

August 17 to 23, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike most likely ignited a wildfire 16 miles southwest of Hayden.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike most likely ignited a wildfire 16 miles southwest of Hayden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 3:11 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 17, 3:11 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
411 PM MDT Sat Aug 17 2019

.SHORT TERM...(Tonight through Sunday night)
Issued at 403 PM MDT Sat Aug 17 2019

A line of showers and a few thunderstorms will continue moving
east over the high plateaus of northwest CO this evening. These
are associated with the uplift produce by a weak shortwave through
traveling along the CO/WY border. Main hazard with this line will
be gusty winds. Winds picked up this afternoon and started
exceeding Red Flag criteria. These along with very low humidity
and already dry fuels combine to produce critical fire weather
conditions through this evening. Less wind is expected Sunday and
the critical conditions will be confined to the northwest CO
plateau.

.LONG TERM...(Monday through Saturday)
Issued at 403 PM MDT Sat Aug 17 2019

Hot and dry weather will continue through midweek with relatively
light winds. Flow aloft will gradually shift to the southwest and
high pressure will become positions over west TX which should
allow moisture to start rotating north into the area again at the
end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 403 PM MDT Sat Aug 17 2019

Isolated to scattered showers and thunderstorms will continue
across areas north of I-70 through early evening. Surface winds
will increase with frequent gusts in the 30 to 40 mph range
expected across much of eastern UT and western CO. VCTS is most
likely at KHDN, KVEL, KASE and KEGE with gusty outflow winds the
primary concern. Overall, mostly dry conditions with breezy to
windy conditions will occur with little in the way of rainfall.

&&

.FIRE WEATHER...
Issued at 403 PM MDT Sat Aug 17 2019

Critical fire weather conditions will continue through 8 PM this
evening then winds will decrease. A shortwave trough will move
through NW CO through this evening helping produce those winds and
isolated to scattered thunderstorms. Less wind is expected Sunday
afternoon with critical conditions confined to the CO northwest
plateau.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
     205-290-292-293.

     Red Flag Warning from noon to 8 PM MDT Sunday for COZ200-202.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
     491.

&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...CC
FIRE WEATHER...CC
Hazardous weather outlook, Aug 17, 1:48 AM MST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
248 AM MDT Sat Aug 17 2019

COZ001>014-017>023-UTZ022>025-027>029-180900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
248 AM MDT Sat Aug 17 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry and windy conditions will occur this afternoon and evening
across much of eastern Utah and portions of northwest and west-
central Colorado, leading to critical fire weather conditions.
Isolated storms are possible as well, especially across northeast
Utah and northwest Colorado, with gusty outflow winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions continue across portions of
northwest Colorado on Sunday with dry and hot conditions through
Tuesday. The threat for afternoon thunderstorms over high terrain
returns Wednesday through Friday, producing more wind than rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 2:21 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
321 PM MDT Sat Aug 17 2019

COZ001-UTZ023-024-172200-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
321 PM MDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOFFAT AND
NORTHEASTERN UINTAH COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Vernal, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will move through the Dinosaur National Monument.

LAT...LON 4047 10931 4064 10929 4063 10885 4039 10890
TIME...MOT...LOC 2120Z 277DEG 19KT 4055 10920

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Flattop Mountains

When
August 17, 4:32 PM MST to August 23, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The Indian Run Fire began in mid August, most likely due to lightning, 16 miles southwest of Hayden and grew to approximately 170 acres before it was contained within a week.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839030.